Hypoglycemia (or a low) is when glucose levels fall below 70 mg/dl.
What Causes Hypoglycemia?
- Too much insulin (dose mismatch)
- Eating less carbohydrates than planned after insulin dose given
- Not eating scheduled meals and/or snacks (if on fixed insulin doses)
- Illness (usually a stomach bug)
- Certain kinds of exercise
What are the Symptoms of Hypoglycemia?
- Feeling shaky
- Fast heartbeat
- Feeling anxious
- Blurry vision
- Weakness or fatigue
- Sometimes people do not feel any symptoms
What Can You Do?
Lows are very serious and you should responded immediately. If a meter reading is under 70 mg/dl, follow the Rule of 15. First, treat by taking 15 grams of fast-acting carbohydrates.
Here are some items that contain 15 grams of fast-acting carbohydrate:
- 1/2 cup of orange juice
- 3–4 glucose tablets
- 1/3 can regular soda
- 1 dose of glucose gel (in most cases, 1 small tube is one dose)
- 1 tablespoon of honey or syrup
- 1 tablespoon of sugar or 5 small sugar cubes
- 6–8 LifeSavers
Then, wait 15 minutes and recheck. If still low, take another 15 grams of fast-acting carbohydrate and recheck again.
Severe hypoglycemia is when glucose levels are so low, you are unable to treat yourself and need assistance from someone else. Starting with confusion, if left untreated it may result in seizures, unconsciousness, coma, and even death.
If severe hypoglycemia occurs, a glucagon injection needs to be given immediately to raise glucose levels. If severe hypoglycemia occurs, you’ll want to move quickly, so practice the steps of preparing glucagon by using the free Glucagon app, available for both iPhone and Android.
Reviewed by Angelina Bernier, MD, 7/15/19
This document is not intended to take the place of the care and attention of your personal physician or other professional medical services. Our aim is to promote active participation in your care and treatment by providing information and education. Questions about individual health concerns or specific treatment options should be discussed with your physician.